Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds Issue on Blinded Study
Apr 29, 2006

Dear Dr. Ben, Im a friend of Erics and he asked me to drop you a line regarding my situation on my recent start up on meds. Eric has talked a lot about your expertise and insight into these types of situations and any ideas you could share would be appreciated. I started meds on April 10 and Im in a double-blinded study. It is the study comparing Sustiva with boosted Reyataz and Epzicom with Truvada. I know Im in the Sustiva arm but I do not know if Im getting the Truvada or the Epzicom. Ive been having some issues with significant pain that started as an aching in my legs about day 4 on the meds. The aching was at night and would wake me up toward morning. I had no other significant side effects. About day 11, the aching became more pronounced and I would call it painful. It would wake me up multiple times at night and keep me awake for a while. Sometimes a hot bath would relieve the pain. The pain was better when I would be physically active. Riding my bicycle in the mornings would cause the pain to go away. I reported all of this to my study nurse and doctors and they ran a lactic acid test and a CK test which were both normal. The night pain has continued to increase in intensity to the point where Im taking Ibuprofen every 3 hours during the night. Ill sleep for an hour and then be up with significant pain for 2 hours before taking more Ibuprofen. Movement no longer alleviates the pain and hot baths only lessen is to a degree. The past 4 days the pain has been significant during the day. At first it was only when I was sitting or standing but now it is almost constant. It was focused in the calves for a while but now seems to spread down the legs to the ankles and up the legs to the thighs. My forearms and hands have also started aching, particularly at night. Ive been hoping that this will peak and then get better but so far it has only gotten worse. Any idea what might be causing this? As of this afternoon my doctor has decided to take me off of the meds for a week and see if the pain goes away. Im also concerned about the potential of developing drug resistance from stopping meds. Im supposed to stop the sustiva tomorrow and the other meds the following day. Any insights, comments, or suggestions would be greatly appreciated.

Response from Dr. Young

Thanks for your post-- it's always good to hear from friends of friends.

I'd agree with the idea of holding your blinded study medications in order to sort out if the symptoms that you're having could be blamed on the medications.

Muscle aches are not a common finding with the medications that you're taking, but it's also clear from your description that the symptoms are pretty bad; bad enough that it's worth understanding the cause. It would be rather unusual (and I do agree with the work up that you've had to date) to see true muscle injury without elevation in CK.

Such as anecdotal reports are, I've seen a few of my patients over the years develop very sore muscles with CK elevations- primarily while taking tenofovir/FTC. Their symptoms improved when treatment was discontinued.

Clearly, close monitoring of your medications and symptoms is warranted.

I hope this is of some help. Keep us posted.

BY



Previous
husband
Next
epzicom truvada,kaletra study

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement